Panicking after visit to Rheumy: I was diagnosed... - PMRGCAuk

PMRGCAuk
9,619 members17,080 posts

Panicking after visit to Rheumy

61EllieCheshire
61EllieCheshire
13 Replies

I was diagnosed with PMR four years ago. Three months later GCA came along and I was topped up to 60 mgs of pred and referred to Rheumy. I managed to come down OK until I reached 4mgs nearly two years ago but couldn't get any lower without having a flare (only with PMR symptoms, not GCA). My GP was supportive and said just keep trying every so often, increasing the dose by 1mg for a while whenever symptoms returned.

Then this week, after three years, I was summoned to see my Rheumy again. He demanded to know why I was still taking pred and said I had to come off it. He is making an appointment for me to see an endocrinologist but said I have to reduce the pred to zero over three to four months and take ibuprofen to control the pain. From experience, I know ibuprofen does not help. He said I may have become steroid dependent and that I probably did not have PMR now as it usually burns itself out after 18 months to 2 years. I know from this site that that is certainly not always the case.

I am panicking now as I have been so careful to control the pain and keep my mobility but I feel as though I may go back to square one.

He was angry that I had not taken Alendronic Acid and said he would make an appointment for a further DEXA scan and "I would probably find that my bones had crumbled". Hopefully, they won't have crumbled as I am taking Calceos and have a diet including lots of dairy products.

I think he was having a bad day!

Should I just accept this or perhaps ask my GP for a second opinion? I am so worried about coming off the pred so quickly.

13 Replies
oldestnewest
Primarose

Oh dear me 61EllieCheshire, that appointment must have been very upsetting for you. Having a "bad" day? That's putting it lightly.

I've been on the pred for nearly two years, started at 60mgs. I had to have an x-ray on the hips a few weeks ago as I was having pain. Doctor said that X-ray was good and no sign of any crumbling which he expected so he said, due to taking the pred. Hip bones were in a very good condition.

Same as you, I have been eating calcium rich foods and taking Calcichews.

I would see what your Dexa scan results are 2nd time around.

I refused the AA at the on-set of GCA, they didn't like it but that's tough.

2 likes
Reply
scats

I for one think you are being generous in putting his attitude down to a " bad day ". He is a proffessional and should be supporting you, not expecting you to make allowences for him.

At least you got a dexa scan out of it, I fought 2 years for one of those. If your gp is supportive go to him with the results of the scan and see how he can help. Good luck to you.

1 like
Reply
DorsetLady
DorsetLadyPMRGCAuk volunteer

Bad day? Definitely, but no need to take it out on you.

I had GCA only - now off Pred completely, but from Ist symptoms to me feeling it has gone - 5&half years. Still took me another 6 months to get off the Pred though.

He obviously hasn't read the latest research - median time for PMR is 5.9years - research from America.

If you are only on 4mg that’s a very low dose- so what if you are steroid dependent? At that level its not giving you side effects or doing harm.

If your GP is a big more pragmatic and understanding talk to him - you can always try very small steps and a very slow taper - but if your PMR is still alive and kicking and your body needs 4mg - that’s what it needs.

Any stress from your Rheumy is going to make things worse, not better.

2 likes
Reply
PMRpro
PMRproModerator

He is talking rubbish - and needs to get up to date. The median duration of PMR is 5.9 years, less than a third are off pred in under 2 years:

medpagetoday.com/rheumatolo...

I'll be unusually kind and agree: he may have been having a bad day. You have a good GP who is realistic. I would discuss it with the GP and refuse to see the rheumy again, you don't have to if the GP is happy. Apart from anything else, long term ibuprofen has more adverse effects than low dose pred, and 4mg is a low dose, less than the body requires to function anyway and which it must top up with the body's natural steroid, cortisol. My bone density was barely changed after over 7 years on pred - I haven't crumbled!

Where are you? Cheshire? Is a single private consultation an option? If your GP isn't willing to take you on - he can.

5 likes
Reply
61EllieCheshire

Thanks so much for the advice. I think a one off private consultation may be the route to go down after I have the results of Dexa etc.

Reply
Estellemac

Second and third opinion. Ignorant uniformed and certainly not Patient Centred approach to medicine arrogant and obnoxious too. The endocrinologist should sort you out though and a Synacthen test.

1 like
Reply
Daisychain12

I will reply properly ASAP. I am furious with your rheumatologist. He is a bl**dy b*****d in my view. How dare he!!! You are right. He is WRONG!!!!!!!

2 likes
Reply
Daisychain12

Sorry but he is a pig.

Reply
Daisychain12

I’ve read all the above replies and I don’t have any scientific knowledge to add. But I’m furious at his treatment of you. He is wrong and he is arrogant. Please be strong and keep doing what you’ve been doing so well xxxxx

1 like
Reply
61EllieCheshire

Thanks for the reply, Daisychain. After reading all of the comments here, I feel more confident to do what I think is right. When you lose confidence in some of the professionals, it makes you feel very vulnerable. Hope you have a good Christmas.

1 like
Reply
Daisychain12

And you too I’ve had horrible experiences with consultants and been very intimidated by them. It’s just not acceptable! Xxx

Reply
Dream21

What a nasty man. Full of guilt provoking advice. I have had PMR/ GCA for 2 1/2 years. If he was monitoring you, he should be on top of your condition, but not blaming you. I take the Alendronate, Vitamin D, and calcium. That will help your bones.

Everyone has differing times of being on Prednisone. Prednisone varies from person to person. I take weekly Actemra shots and 3 mg of Rayos. My doctor said at least 2 more years with the Actemra before we will try to reduce. Please be gentle with yourself. My first doctor kept scolding me about lowering Prednisone. I switched doctors. Who joyfully takes Prednisone? If you need it, you need it. I changed doctors. I do not need a doctor scolding me.

Reply
ann55carol

I would say he was having a really really bad day. i would not worry about what he has said. If he is referring you to an endocrinologist he/she will be able to speak with you about prednisone and being steroid dependent. If she/he thinks that is the problem she/he can help you to adjust the doseage to activate your own adrenals and decrease the prednisone in a realistic and reasonable way. She/he can also check your bloodwork to see if the PMR is still a problem. Personally I would ask the endocrinologist or my GP to refer me to a new rheumy. You know when you are feeling ill and trying to cope with managing a difficult diagnosis you really do not need people in your life who are not helpful. That also includes Drs. I wish my PMR was burnt out, it is 2 1/2 years and I am on 15 mg prednisone still. What would he say to me?? Take care, and hopefully you will not have to see him again.

Reply

You may also like...